SEARCH

SEARCH BY CITATION

Keywords:

  • HLA-B*1502;
  • Carbamazepine;
  • Phenytoin;
  • Stevens-Johnson syndrome;
  • Maculopapular eruption;
  • Thai

Summary

Purpose: Previous studies found a strong association between HLA-B*1502 and carbamazepine (CBZ)-induced Stevens-Johnson syndrome (SJS) in Han Chinese, but not in Caucasian populations. Even in Han Chinese, the HLA-B*1502 was not associated with CBZ-induced maculopapular eruptions (MPE). This study seeks to identify whether HLA-B*1502 is associated with CBZ- or phenytoin (PHT)-induced SJS or MPE in a Thai population.

Methods: Eighty-one Thai epileptic patients between 1994 and 2007 from the Chulalongkorn Comprehensive Epilepsy Program were recruited. Thirty-one subjects had antiepileptic drug (AED)-induced SJS or MPE (6 CBZ-SJS, 4 PHT-SJS, 9 CBZ-MPE, 12 PHT-MPE), and 50 were AED-tolerant controls.

Results: For the first time, a strong association between HLA-B*1502 and PHT-induced SJS was found (p = 0.005). A strong association was also found between the HLA-B*1502 and CBZ-induced SJS (p = 0.0005), making Thai the first non-Chinese population demonstrating such an association. Some patients, who were HLA-B*1502 and suffered from CBZ-induced SJS, could be tolerant to PHT and vice versa. This suggests that HLA-B*1502 may be a common attribute required for a Thai patient to develop SJS from these two AEDs; other different elements, however, are also needed for each AED. In addition, no association between HLA-B alleles and CBZ- or PHT-induced MPE was found.

Conclusions: CBZ- and PHT-induced SJS, but not MPE, is associated with HLA-B*1502 allele in Thai population.